Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Bismarck, ND

May 22, 2010Dickey County, LaMoure County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2010, 7:55 PM CDT for Dickey County, LaMoure County, McIntosh County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2010, 7:55 PM CDT (00:55 UTC)
Expired
May 22, 2010, 8:45 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3099 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
4.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS53 KBIS 230055
SVRBIS
NDC021-045-051-230145-
/O.NEW.KBIS.SV.W.0021.100523T0055Z-100523T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT SAT MAY 22 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
  EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 845 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTHWEST OF SPRING CREEK COLONY...OR 60 MILES SOUTH OF
  JAMESTOWN...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KULM...MERRICOURT...MONANGO AND EDGELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4650 9875 4612 9840 4596 9858 4595 9907
      4609 9923
TIME...MOT...LOC 0055Z 231DEG 22KT 4608 9905
WIND...HAIL 60MPH 1.00IN

$$

SCHECK/AYD
2 follow-up statements
685 
WWUS53 KBIS 230135
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT SAT MAY 22 2010

NDC021-045-051-230145-
/O.CON.KBIS.SV.W.0021.000000T0000Z-100523T0145Z/
LAMOURE ND-MCINTOSH ND-DICKEY ND-
835 PM CDT SAT MAY 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKEY...NORTHEASTERN MCINTOSH AND WESTERN LAMOURE COUNTIES UNTIL 845
PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
EDGELEY...OR 41 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  EDGELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4616 9873 4611 9898 4618 9910 4650 9875
      4626 9853
TIME...MOT...LOC 0135Z 227DEG 24KT 4633 9872
WIND...HAIL 60MPH 1.00IN

$$

SCHECK/PJA
038 
WWUS53 KBIS 230147
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT SAT MAY 22 2010

NDC021-045-051-230157-
/O.EXP.KBIS.SV.W.0021.000000T0000Z-100523T0145Z/
LAMOURE ND-MCINTOSH ND-DICKEY ND-
847 PM CDT SAT MAY 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKEY...
NORTHEASTERN MCINTOSH AND WESTERN LAMOURE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 4616 9873 4611 9898 4618 9910 4650 9875
      4626 9853
TIME...MOT...LOC 0135Z 227DEG 24KT 4633 9872

$$

SCHECK/PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 22, 3:25 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT SAT MAY 22 2010

.SYNOPSIS...UPPER LEVEL LOW OVER SASKATCHEWAN WITH MULTIPLE
SHORTWAVE TROUGHS MOVING THROUGH THE NORTHERN PLAINS THIS
AFTERNOON. SURFACE TROUGH OVER CENTRAL SOUTH DAKOTA WITH WARM
FRONTAL BOUNDARY EXTENDING INTO SOUTHWEST MINNESOTA..WITH A
COLD/OCCLUDED FRONT EXTENDING NORTH OF THE LOW INTO WESTERN NORTH
DAKOTA. THE FOCUS FOR SEVERE STORMS WILL BE TO THE NORTH OF THE
WARM FRONTAL BOUNDARY AND EAST OF THE OCCLUDED FRONT ACROSS
WEST AND CENTRAL NORTH DAKOTA THIS EVENING.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
MODEL SOUNDINGS LATE THIS AFTERNOON AND EVENING FROM THE NAM AND
GFS SUGGEST STRONG INSTABILITY. THE NAM HAS A SIGNIFICANT CAP
WHILE THE GFS MODEL SOUNDINGS ERODE THE CAP WITH THE FRONTAL
PASSAGE. AT THIS TIME THE INITIATION OF CONVECTION SHOULD BE ALONG
THE WESTERN BORDER IN THE VICINITY OF THE COLD/OCCLUDED FRONT. AS
THE CAP ERODES LATE THIS AFTERNOON THE TRIPLE POINT BETWEEN THE
COLD AND WARM FRONTS ACROSS CENTRAL NORTH DAKOTA WILL BECOME THE
FOCUS FOR SEVERE WEATHER. SUFFICIENT SHEAR/CAPE EXISTS FOR A
TORNADO THREAT IN ADDITION TO LARGE HAIL. AFTER MIDNIGHT THE
STRONGEST CONVECTION WILL BE EAST OF CENTRAL NORTH DAKOTA AND HIGH
PRESSURE WILL SETTLE IN OVER THE REGION FOR SUNDAY.

THE NEXT PERIOD OF CONCERN WILL BE LATE SUNDAY NIGHT AND MONDAY
INTO TUESDAY AS A STRONG MID LEVEL SYSTEM TRACKS FROM THE
SOUTHWEST US INTO THE NORTHERN PLAINS. THIS WILL LIKELY SPREAD A
GOOD AMOUNT OF PRECIPITATION WITH ANOTHER POTENTIAL FOR SEVERE
WEATHER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
ANOMALOUSLY DEEP MID LEVEL LOW PRESSURE OVER THE WEST COAST
WEDNESDAY THROUGH FRIDAY WILL KEEP THE NORTHERN PLAINS ON THE
PERIPHERY OF THE PRECIPITATION CHANCES BENEATH A MID LEVEL RIDGE
OVER THE CENTRAL US. WE EXPECT GENERALLY DRY WEATHER OVER MOST OF
THE STATE WEDNESDAY THROUGH FRIDAY. EVENTUALLY THE WESTERN TROUGH
WILL MIGRATE SLOWLY EAST AND THE PRECIPITATION CHANCES WILL
INCREASE SATURDAY AND SUNDAY.

&&

.AVIATION...SATURDAY AFTERNOON...A LOW PRESSURE TROUGH EXTENDING
FROM WESTERN SOUTH DAKOTA NORTHWARD INTO NORTHEAST MONTANA HAD AN
ASSOCIATED WARM FRONT ACROSS WEST AND CENTRAL SOUTH DAKOTA. THE
LOW AND FRONTAL SYSTEMS WILL MOVE EAST TONIGHT. STRONG
THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS SOUTHWEST NORTH
DAKOTA LATE SATURDAY AFTERNOON AND EVENING AND MIGRATE EAST
TONIGHT. TO THE EAST OF THE LOW...MVFR CEILINGS BETWEEN 1 AND 3
THOUSAND ARE EXPECTED AT BIS/MOT/JMS GENERALLY VFR CONDITIONS
WITH CLOUDS BETWEEN 2 AND 4 THOUSAND ARE EXPECTED AT ISN/DIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA
Hazardous weather outlook, May 22, 3:54 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT SAT MAY 22 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
354 PM CDT SAT MAY 22 2010 /254 PM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT AS A STORM SYSTEM EJECTS
NORTHEAST INTO THE NORTHERN PLAINS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE OVER MUCH OF THE CENTRAL AND EASTERN DAKOTAS. SOME
THUNDERSTORMS COULD HAVE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY AND PERIODICALLY
THROUGH THE END OF THE WEEK AS THE WEATHER PATTERN REMAINS ACTIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 22, 2:02 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      MINOT                   48.23N 101.30W
05/22/2010                   WARD               ND   LAW ENFORCEMENT

            FLOODED UNDERPASS AT 6TH ST. AND AT 16TH ST. SW IN MINOT

&&

LLP
Local storm report, May 22, 2:28 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT MAY 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     LINTON                  46.27N 100.23W
05/22/2010                   EMMONS             ND   CO-OP OBSERVER

            ROOF OF ELEMENTARY SCHOOL LIFTED OFF. 75 FOOT EVERGREEN
            TREE TOPPLED. DELAYED REPORT.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:33 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan57 min
May 22, 7:50 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan, McIntosh, Stutsman55 min
May 22, 9:11 PM CDTAreal Flood AdvisoryBISDickey3 hr
May 22, 9:13 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman32 min
May 22, 9:21 PM CDTSevere Thunderstorm WarningBISDickey54 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningBISStutsman49 min
May 23, 4:14 PM CDTFlash Flood WatchBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more33 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.